Tags

, ,

The most annoying part about living with rheumatoid arthritis is dealing with medication side-effects. This is the reason I am writing a post at 2am when I have to be awake for work at 7.

Prednisone is a life-saver. It takes down inflammation in my joints quickly and is the “quick-fix” of all my medications. What I mean by that is I can easily increase the dosage to aid me through a flare.

The problem with that is it has the worst side-effects.

I rarely go over 12mg of prednisone. I get awful insomnia, bad anxiety and sometimes I just want to drive my car into oncoming traffic.

I would rather take more Tramadol than prednisone.

Recently, any change in pred causes insomnia. Whether it is 9mg or 10, whether I increase or decrease, it does not matter. I get insomnia.

 

For months I had difficulty falling asleep. My mind raced with thoughts about RA, nerves about my future, etc.

I finally overcame that. I channel thoughts away from my body. I meditate and allow my mind to blank. My limbs grow heavy and I roll my spine up and down to release any tension. I then lay flat on my back and count down from five as I breathe in and out. I push stray thoughts out of my mind.

I drift to sleep.

 

I do not stay asleep.

 

I used to take sleep aids: Ambien, Benadryl, Remeron…but I had more bad side-effects than the good ones.

Each day is different when it comes to how much prednisone I take. I increase a little when I have work or exercise. I lower on the days I stay in and rest.

My doctor wants me on 8mg but on work days there is no way that is enough.

Before the insomnia whenever I changed prednisone doses I would either shed weight or gain it, and I would always get “moon face” or noticeable puffiness in my face.

 

 

Hopefully, this is just a phase.

 

Hi, my name is Monica and I have RA.

Advertisements